Clostridium difficile (C. Diff) is a bacterial infection which causes up to 30% of antibiotic-associated diarrhoea with a wide spectrum of severity from a mild to life-threatening illness.
A fifth of cases are cured within 3 days by stopping the antibiotic. More severe cases will need specific antibiotic therapy and some will need repeat treatment.
It is highly infectious, especially in hospital and care-home settings. The elderly and those with significant underlying disease are most vulnerable. In these situations, strict basic hygiene practice often prevents the spread of infection between individuals.
Careful and effective use of antibiotics greatly diminishes the risk of this infection. Conversely, taking broad spectrum or combination antibiotics, prolonged and/or repeated antibiotic courses increase the risk of C. Diff. The use of acid suppressing therapy at the same time as antibiotics also increases the risk of acquiring C. Diff infection.